Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

August 11, 2021Hamilton County, Tennessee

NWS Morristown, TN issued this special weather statement at Aug 11, 2021, 4:09 PM EDT for Hamilton County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 4:09 PM EDT (20:09 UTC)
Expired
Aug 11, 2021, 4:45 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Hail
0.75 in
Wind
40

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 105 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2131 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WWUS84 KMRX 112009
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
409 PM EDT Wed Aug 11 2021
 
TNZ084-099-112045-
Hamilton TN-Meigs TN-
409 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southwestern Meigs
and northeastern Hamilton Counties through 445 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
Soddy-Daisy, or 12 miles northwest of Cleveland, moving east at 10
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Soddy-Daisy, Lakesite, Birchwood, Shady Grove, Sale Creek, Flat Top
Mountain and Harrison Bay State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3532 8517 3542 8497 3530 8493 3530 8494
      3528 8494 3526 8497 3525 8496 3521 8499
      3520 8512
TIME...MOT...LOC 2008Z 249DEG 7KT 3529 8506 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

BW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 11, 3:11 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 11, 3:11 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
311 PM EDT Wed Aug 11 2021

.SHORT TERM (Today through Tomorrow)...

Key Message:

1. Isolated to scattered showers and thunderstorms again today with
a few strong/severe storms possible with damaging winds being the
primary threat.

2. Above normal temperatures and elevated dewpoints will favor heat
indices in the upper 90s to lower 100s for the valley today.

Discussion:

Currently another day with showers and thunderstorms across the
Tennessee Valley and Cumberland Plateau. Environment is pretty much
persistence compared to yesterday with nearly zonal flow in the mid
levels and high pressure off the east coast allowing for southerly
winds and increased moisture from the Gulf to flow into the area.
Looking at radar this afternoon there are storms firing once again
along the higher terrain of the Cumberland Plateau and southern
Appalachian Mountains. Expect this to continue the rest of the
afternoon and into the evening. Over the remainder of the day these
storms should slide off the higher terrain and more into the Valley.
Model soundings indicate across the area indicate enough support to
see maybe a few isolated strong storms that could pose a brief wind
and heavy rain threat. Once again, think the biggest threat will be
strong winds as DCAPE values remain above 800 J/kg or higher.
Soundings indicate there is a bit better environment to possibly see
some hail with these storms as well with CAPE values in the hail
growth zone (-10 to -30 C) over 800 J/kg across the area. At this
time think that these strong to severe storms will be fairly
isolated, and hopefully not long lasting storms.

Surface observations are showing Heat Index values climbing into the
triple digits, mainly in the southern Valley. A few places will get
some relief from the heat with a rogue storm moving over them, but
overall expect most people today will complain more about the heat
rather than a thunderstorm over them. With today and the next
several days expected to see Heat Index values near or above triple
digits it's a good reminder to practice heat safety, especially in
the afternoon hours. It's a good idea to always carry water, be near
some shade, and to be able to recognize the signs of heat exhaustion.

As the sun starts to set the storms will begin to decrease in
coverage and strength. And once again fog will be possible early
tomorrow morning, especially in those places that receive moderate
to heavy rainfall this afternoon. Tomorrow we can expect a similar
weather situation with afternoon showers and thunderstorms and
temperatures within a degree or two of what we experience today. So
be prepared with an umbrella and bottle of water for tomorrow.

ABM

.LONG TERM...(Thursday night through Wednesday night)...

Key Messages:

1. Hot and humid conditions continues Friday and Saturday with
temperatures in the low 90s and heat indices in the 100 to 105
range.

2. Scattered showers and thunderstorms are expected each afternoon
with coverage increasing over the weekend through early next week.

3. Will be monitoring the track of TC Fred as it moves toward the SE
CONUS early next week with the potential for increased moisture
across the region.

Discussion:

Upper ridge across the SE CONUS will continue to bring an influx of
southerly moisture to the region with hot temperatures and humid
conditions into the weekend. A shortwave trough moving eastward
across the Great Lakes on Saturday will bring an associated cold
front southeastward toward the region on Saturday afternoon. This
will result in likely scattered showers and thunderstorms during the
afternoon. The GFS is indicating MLCAPE of 1000 to 1500 J/Kg, but
the NAM is much more bullish with instability showing MLCAPE of 2000
to 3000 J/Kg. Effective bulk shear remains weak around 15 kt. This
should limit overall convective organization with ordinary
convection, with some multicell clusters possible, being the likely
mode. If instability can be more along what the NAM is showing, some
strong to severe thunderstorms with isolated downburst winds would
be possible, but the overall risk is low. PW values will be near 1.8
to 2.0 inches with heavy rain rates possible.

This cold front will become stalled across the region on Saturday
night and Sunday with additional convection likely to develop in the
vicinity of this frontal boundary on Sunday afternoon. This front is
expected to wash out and potentially retreat northward early next
week with increasing moisture from the south. There is a lot of
uncertainty with the exact track of TC Fred, and the exact track of
this tropical remnant will have potential impacts on our weather. A
general increase in low-level moisture is expected as this system
moves toward the Southeast CONUS. However, a track to our east with
northerly flow along the western edge of the system would limit
precipitation coverage and chances. A center track closer to our
forecast area or just to our west would result in more widespread
convection with heavy precipitation possible. Current ensemble
spread is large for potential inland tracks, which is expected from
a broad, weak tropical system this far in advance.

It is forecast to remain warm and humid late weekend through the
middle of next week, but temperatures are forecast to be closer to
normal with increased cloud cover and lower heights.

JB

&&

.AVIATION...
18Z TAF DISCUSSION.

Another afternoon/evening with shower and thunderstorm chances
across the area. Have put TEMPO groups in during the time period
when the most widespread storms are expected. Storms could occur
outside of the TEMPO groups, but there should be much lower storm
coverage and therefore much lower chance of this occurring. Fog
is again possible at KTRI early tomorrow morning, but will wait to
see if moderate to heavy rain occurs at the airport before
dropping below MVFR conditions in the TAFs.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  92  73  92  73 /  20  50  10  50  20
Knoxville McGhee Tyson Airport, TN  72  92  73  91  72 /  20  40  10  50  20
Oak Ridge, TN                       72  92  72  90  71 /  20  40  10  50  20
Tri Cities Airport, TN              69  90  70  90  69 /  20  50  10  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 11, 2:50 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
250 PM EDT Wed Aug 11 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
250 PM EDT Wed Aug 11 2021 /150 PM CDT Wed Aug 11 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will occur again
this afternoon. Some of these storms could be strong to severe
with damaging winds, cloud to ground lightning, and brief heavy
rainfall being the primary threats.

In addition to the thunderstorms, heat indices will elevate into
the upper 90s for much of the northern Tennessee Valley today,
with values into the lower 100s across the central and southern
Tennessee Valley.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon heat indices will remain in the upper 90s to lower 100s
each afternoon on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 11, 2:46 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
246 PM EDT Wed Aug 11 2021

TNZ013-036-037-111930-
Anderson TN-Union TN-Campbell TN-
246 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northeastern
Anderson, southeastern Campbell and southwestern Union Counties
through 330 PM EDT...

At 246 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Jacksboro, or 8 miles south of La Follette, moving
east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clinton, Rocky Top, Norris, Norris Dam State Park, Disney,
Andersonville, Norris Lake and Big Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3629 8385 3617 8392 3619 8394 3618 8395
      3614 8401 3613 8402 3612 8402 3620 8419
      3634 8414
TIME...MOT...LOC 1846Z 286DEG 13KT 3625 8410

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, Aug 11, 2:49 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
149 PM CDT Wed Aug 11 2021

TNZ081-098-111930-
Sequatchie TN-Marion TN-
149 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southern Sequatchie
and northeastern Marion Counties through 230 PM CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whitwell, or 12 miles northeast of Jasper, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitwell, Powells Crossroads, Martin Springs, Cartwright, Lone Oak,
Griffith Creek, Chimneys State Park and North Chickamauga Creek
Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3518 8561 3529 8560 3532 8532 3526 8529
      3515 8539 3514 8539 3511 8540
TIME...MOT...LOC 1848Z 269DEG 6KT 3523 8553

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JLB
Special weather statement, Aug 11, 3:14 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
314 PM EDT Wed Aug 11 2021

TNZ068-085-086-111945-
Northwest Monroe TN-Loudon TN-McMinn TN-
314 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southwestern Loudon,
northeastern McMinn and northwestern Monroe Counties through 345 PM
EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sweetwater, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sweetwater, Niota, Philadelphia, Murray Store and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3544 8450 3557 8468 3566 8457 3566 8456
      3568 8452 3568 8453 3569 8453 3567 8424
TIME...MOT...LOC 1914Z 284DEG 9KT 3564 8448

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JLB
Special weather statement, Aug 11, 3:44 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
344 PM EDT Wed Aug 11 2021

TNZ084>086-112015-
Northwest Monroe TN-Meigs TN-McMinn TN-
344 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of east central Meigs,
central McMinn and northwestern Monroe Counties through 415 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Athens, Sweetwater, Madisonville, Etowah, Englewood, Vonore, Niota,
Clear Water and Murray Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3558 8478 3563 8457 3563 8456 3564 8454
      3563 8453 3562 8451 3563 8450 3565 8452
      3567 8443 3566 8440 3564 8440 3564 8437
      3557 8422 3535 8454
TIME...MOT...LOC 1943Z 300DEG 9KT 3556 8453

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JLB
Special weather statement, Aug 11, 3:59 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
359 PM EDT Wed Aug 11 2021

TNZ035-067-112030-
Roane TN-Morgan TN-
359 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of south central Morgan
and central Roane Counties through 430 PM EDT...

At 357 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingston, Rockwood, Wartburg, Midtown, Harriman, Oakdale, Pine
Orchard and Frozen Head State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3587 8472 3589 8471 3590 8468 3591 8468
      3599 8472 3602 8475 3614 8453 3587 8450
      3586 8473
TIME...MOT...LOC 1957Z 254DEG 19KT 3594 8471

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 11, 4:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
409 PM EDT Wed Aug 11 2021

TNZ084-099-112045-
Hamilton TN-Meigs TN-
409 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southwestern Meigs
and northeastern Hamilton Counties through 445 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
Soddy-Daisy, or 12 miles northwest of Cleveland, moving east at 10
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Soddy-Daisy, Lakesite, Birchwood, Shady Grove, Sale Creek, Flat Top
Mountain and Harrison Bay State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3532 8517 3542 8497 3530 8493 3530 8494
      3528 8494 3526 8497 3525 8496 3521 8499
      3520 8512
TIME...MOT...LOC 2008Z 249DEG 7KT 3529 8506

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:20 AM EDTSpecial Weather StatementMRXBradley25 min
Aug 11, 2:44 PM EDTSpecial Weather StatementMRXLoudon46 min
Aug 11, 2:46 PM EDTSpecial Weather StatementMRXUnion44 min
Aug 11, 2:49 PM EDTSpecial Weather StatementMRXMarion41 min
Aug 11, 3:14 PM EDTSpecial Weather StatementMRXMcMinn31 min
Aug 11, 3:44 PM EDTSpecial Weather StatementMRXMcMinn31 min
Aug 11, 3:59 PM EDTSpecial Weather StatementMRXMorgan31 min
Aug 11, 4:11 PM EDTSpecial Weather StatementMRXRoane34 min
Aug 11, 4:19 PM EDTSpecial Weather StatementMRXMcMinn26 min
Aug 11, 4:30 PM EDTSpecial Weather StatementMRXBradley30 min
Aug 11, 4:32 PM EDTSpecial Weather StatementMRXMorgan28 min
Aug 11, 4:41 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk49 min
Aug 11, 5:03 PM EDTSpecial Weather StatementMRXMcMinn27 min
Aug 11, 5:23 PM EDTSpecial Weather StatementMRXPolk37 min
Aug 11, 5:28 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk47 min
Aug 11, 5:50 PM EDTSevere Thunderstorm WarningMRXPolk40 min
Aug 11, 6:11 PM EDTSpecial Weather StatementMRXJefferson34 min
Aug 11, 6:17 PM EDTAreal Flood AdvisoryMRXPolk118 min
Aug 11, 6:20 PM EDTSpecial Weather StatementMRXSevier25 min
Aug 11, 6:27 PM EDTSevere Thunderstorm WarningMRXSevier25 min
Aug 11, 6:48 PM EDTSpecial Weather StatementMRXJefferson42 min
Aug 11, 7:07 PM EDTSpecial Weather StatementMRXSullivan23 min
Aug 11, 4:51 PM EDTSpecial Weather StatementMRXWise24 min
Aug 11, 6:36 PM EDTSpecial Weather StatementMRXFannin24 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.